Alert archive / Maryland / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 113, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 6, 2003, 9:35 PM EDT for Harford County, Maryland. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2003, 9:35 PM EDT (01:35 UTC)
- Expired
- Jul 6, 2003, 10:45 PM EDT
- In force
- 70 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Harford County, MD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2433 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
256
WUUS51 KLWX 070135
SVRLWX
MDC025-070245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
934 PM EDT SUN JUL 6 2003
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARFORD COUNTY IN NORTHERN MARYLAND
* UNTIL 1045 PM EDT.
* AT 934 PM EDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
A LINE EXTENDING FROM 2 MILES NORTHWEST OF NORRISVILLE TO 18 MILES
SOUTHWEST OF MAGNOLIA...MOVING EAST AT 30 MPH.
* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ABERDEEN...
BEL AIR...FALLSTON...JARRETTSVILLE...PERRYMAN AND PLEASANT HILLS.
HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 75 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORMS HAVE PASSED. THESE STORMS HAVE A LONG HISTORY OF PRODUCING
WIND DAMAGE THE MOST EXTENSIVE DAMAGE IS EXPECTED NEAR THE
PENNSYLVANIA BORDER.
LAT...LON 3972 7658 3957 7654 3940 7635 3939 7619
3953 7611 3971 7625
$$
ROGOWSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 9:15 PM EDT, 20 minutes earlier.
Area forecast discussion, Jul 6, 9:15 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 915 PM EDT SUN JUL 6 2003 FORECAST WELL ON TRACK. NO CHANGES PLANNED AT THIS TIME. STRONG ----------------------------- PREVIOUS AFDLWX .SHORT TERM...TONIGHT AND MON NO SIG CHGS TO CUR FCST PKG THRU MON. TYPICAL SUMMER PATTERN WITH AFTN HEAT AND HUMIDITY PROVIDING ENOUGH INSTABILITY FOR CHC TSTMS IN FCST. HAVE PASSED CONV TEMP. MUCH MORE CU THAN YESTERDAY BUT ONLY STORM CELLS AS YET ARE S OF CHO IN ALBEMARLE AND NELSON. DEW POINTS OVER SRN CWA ARE IN THE LOWER 70S VERSUS UPR 60S OVER NRN CWA. STILL...JUST SEEMS TO BE A MATTER OF TIME. MDLS SEEM TO INDICATE A LTL MORE CLDS ARND TONIGHT...PERHAPS LEFT OVER DEBRIS FROM AFTN AND EVE CONVECTION. ETA AND GFS HAVE A SHORT WV MOVING THRU MON AFTN WHICH MAY PROVIDE A LTL MORE LIFT TO GET THINGS GOING. 40 POP LOOKS GOOD. MOS GUIDENCE CONTINUES TREND OF FCSTG MAX TEMPS TOO HIGH. WATSON .LONG TERM...MON NIGHT THRU SUN... MEDIUM RANGE MODELS COMING INTO BETTER AGREEMENT TODAY. ALL AGREE THAT THE SYNOPTIC PATTERN WILL CHANGE DURING THE LATTER HALF OF THE WEEK. AREA OF HIGH PRESSURE THAT EXTENDS WESTWARD TO THE MID ATLANTIC REGION TODAY WILL GRADUALLY MOVE EAST AND ALLOW SHORTWAVE TROUGH TO PROGRESS/DEVELOP OVER THE AREA THURSDAY AND FRIDAY. THE TROUGH WILL MOVE OFF THE COAST ON SATURDAY AND THE RIDGE WILL EXPAND TO COVER THE REGION AGAIN SUNDAY. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DISSIPATE SHORTLY AFTER SUNSET MONDAY EVENING. IT WILL BE HOT AND HUMID ON TUESDAY. DEWPOINTS ARE SLATED TO BE IN THE 60S AND 70S WITH A WEST WIND. MAV GUIDANCE SHOWS TEMPS IN THE UPPER 90S AT SOME LOCATIONS WHILE MET NUMBERS IN THE LOWER 90S. WILL TAKE A BLEND...WITH TEMPS IN SOME LOCATIONS IN THE MID 90. THIS COULD PRODUCE HEAT INDICES IN THE TRIPLE DIGITS AGAIN. HEAT ADVISORY MAY BE NEEDED FOR TUESDAY AFTERNOON. FOR WEDNESDAY THROUGH FRIDAY...A NUMBER OF WEAK IMPULSES WILL AFFECT THE AREA. THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE FORECAST AREA BY FRIDAY AS THE STRONGEST SHORTWAVE MOVES THROUGH. WILL CONTINUE A CHANCE POP THROUGH THURSDAY NIGHT. TEMPS THURSDAY AND FRIDAY EXPECTED TO BE BELOW CLIMO. DRY WITH NEAR NORM TEMPS AND RISING DEWPOINTS FOR SUNDAY. .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. SHORT TERM...WATSON LONG TERM...CPW
Hazardous weather outlook, Jul 6, 10:30 AM EDT, 11 hours 5 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1030 AM EDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN NOON TODAY AND 8:00 PM. SOME OF THESE STORMS MAY BECOME SEVERE PRODUCING LOCALIZED DAMAGING WINDS CAPABLE OF DOWNING TREES AND POWER LINES. BRIEF HEAVY RAINS ARE ALSO LIKELY AND SOME AREAS MAY EXPERIENCE LOCALIZED FLOODING OF SMALL STREAMS AND ROADWAYS WITH POOR DRAINAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WATSON
In the hours before
Special weather statement, Jul 6, 4:15 PM EDT, 5 hours 20 minutes before
MDZ003-062115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 415 PM EDT SUN JUL 6 2003 AT 4:15 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF HANCOCK...MOVING SOUTHEAST AT 5 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 40 MPH. THIS STORM WILL AFFECT AREAS ALONG INTERSTATE 70...AND COMMUNITIES BETWEEN HANCOCK AND HAGERSTOWN THROUGH 5:15 PM. MOTORISTS ARE ENCOURAGED TO SLOW DOWN AS VISIBILITY AND TRACTION WILL BE GREATLY REDUCED NEAR AND WITHIN THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. ROGOWSKI
Special weather statement, Jul 6, 6:17 PM EDT, 3 hours 18 minutes before
MDZ009-062245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 617 PM EDT SUN JUL 6 2003 AT 6:17 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BETHESDA...MOVING EAST AT 10 MPH TOWARDS KENSINGTON. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF BETHESDA...CALVERTON...CHEVY CHASE...COLESVILLE... FAIRLAND AND WHITE OAK WILL BE AFFECTED BY THIS STORM THROUGH 6:45 PM. STRONG
Special weather statement, Jul 6, 7:09 PM EDT, 2 hours 26 minutes before
VAZ026-070015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 709 PM EDT SUN JUL 6 2003 AT 709 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN FALL PERSISTING OVER WESTERN ROCKINGHAM COUNTY. THE HEAVIEST RAIN HAS FALLEN IN AN AREA OVER THE MOUNTAINS BETWEEN SPARKLING SPRINGS... RAWLEY SPRINGS... AND THE WEST VIRGINIA BORDER. THIS INCLUDES US ROUTE 33. IF TRAVELLING IN THIS AREA WATCH OUT FOR WATER CROSSING THE ROAD. RESIDENTS MONITOR NEARBY CREEKS. STRONG
Special weather statement, Jul 6, 7:10 PM EDT, 2 hours 25 minutes before
MDZ002>007-VAZ028-WVZ048>053-055-070030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 710 PM EDT SUN JUL 6 2003 AT 7:10 PM...DOPPLER RADAR INDICATED A BROKEN LINE OF STRONG THUNDERSTORMS IN SOUTHERN PENNSYLVANIA...MOVING SOUTHEAST AT 30 MPH. THESE STORMS WILL AFFECT A GOOD PORTION OF EASTERN WEST VIRGINIA...MARYLAND...AND EXTREME NORTHERN VIRGINIA THIS EVENING. THESE STORMS MAY BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL...AND HEAVY DOWNPOURS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. ROGOWSKI
Local storm report, Jul 6, 9:02 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
902 PM EDT SUN JUL 06 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM MD WIND DAMAGE
07/06/03 FREDERICK TREES DOWN COUNTY WIDE.
REPORTED BY COUNTY EOC.Special weather statement, Jul 6, 9:25 PM EDT, 10 minutes before
VAZ031-070215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 925 PM EDT SUN JUL 6 2003 AT 9:25 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF WADESVILLE TO BRIGGS TO 2 MILES SOUTH OF WHITE POST...IN CLARKE COUNTY VIRGINIA...MOVING NORTHEAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. ROGOWSKI
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:18 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 57 min |
| Jul 6, 8:45 PM EDT | Severe Thunderstorm Warning | LWX | Carroll | 45 min |
| Jul 6, 8:56 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Howard | 94 min |
| Jul 6, 8:58 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 62 min |
| Jul 6, 9:41 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, City of Baltimore | 64 min |
| Jul 7, 4:52 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 53 min |
| Jul 7, 6:03 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Saint Mary's | 57 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.